Postthalamic stroke dystonic choreoathetosis responsive to tetrabenazine

Rocco Salvatore Calabrò, Giovanni Polimeni, Giuseppe Gervasi, Placido Bramanti

Research output: Contribution to journalArticlepeer-review

Abstract

Objective: To describe the case of a woman with poststroke choreoathetosis whose symptoms improved after treatment with tetrabenazine. Case Summary: A 48-year-old left-handed woman developed progressive involuntary dystonic choreoathetoid movements of her arm following a cerebrovascular event. Involuntary abnormal movements (IAMs) were treated with haloperidol, but they worsened 6 months later, also involving her mouth, tongue, and perioral area. Because of the suspected occurrence of drug-induced tardive dyskinesia, treatment was switched to tetrabenazine (titration up to 100 mg/daily), with rapid remission of the involuntary abnormal movements (Abnormal Involuntary Movement Scale score switching from 20 to 1). One month later, following discontinuation of tetrabenazine, the dystonic choreoathetoid movements rapidly reappeared. Subsequent rechallenge with tetrabenazine caused remission of her symptoms. Discussion: Poststroke IAMs are rare, and lesions involving the basal ganglia and/or thalamus seem to be particularly implicated in such disorders. The exact pathogenic mechanism has not been clarified; however, it has been postulated that a central dopaminergic overactivity might play an important role in the IAM occurrence. Thus, antipsychotics are the main treatment option, but they are often associated with therapeutic failure or adverse effects, including extrapyramidal symptoms and metabolic complications. Interestingly, when our patient was treated with tetrabenazine for haloperidol-induced tardive dyskinesia, she demonstrated substantial improvement in the dystonic choreoathetoid movements of her left upper limb. Conclusions: The improved response of this case to tetrabenazine monotherapy suggests that tetrabenazine may be a pharmacologic alternative for patients with poststroke choreoathetosis that is intolerant or unresponsive to antipsychotic agents. Further studies are needed to better define the risk versus benefit profile of tetrabenazine.

Original languageEnglish
JournalAnnals of Pharmacotherapy
Volume45
Issue number12
DOIs
Publication statusPublished - Dec 2011

Keywords

  • Involuntary movements
  • Poststroke dystonic choreoathetosis
  • Tetrabenazine

ASJC Scopus subject areas

  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Postthalamic stroke dystonic choreoathetosis responsive to tetrabenazine'. Together they form a unique fingerprint.

Cite this